Jump to content

Help To Prevent Any More Mistakes!!!

Posted

I am a registered nurse. I administered 50 units of novolin ge Toronto insulin instead of 5 units. I reported my mistake and dextrose10% was hung at 100cc/hr. D5W ampules were at the pt's bedside as well as glucagon. The pt. was aysmptomatic....remains asymptomatic ...it seems that it was caught in time and the pt's capillary blood sugar didn't go below 8.1. IN CANADA THE NORMAL GLUCOSE LEVEL RANGE IS 3 - 7. Needless to say I returned to the hospital and stayed at her bedside until the administrator of the hospital sent me home and said to try and get some sleep. I looking for any idea as to how to organize my work sheet (s) I need any and all suggestions so that nothing like this will ever happen to anyone within my care again. I can only thank GOD that the pt . had no ill efftects from it but, this has been the worst two days of my life.:crying2: :crying2:

bellehill, RN

Specializes in Neuro Critical Care. Has 9 years experience.

nurse 1975_25 - lucky for you that you caught the mistake and were able to treat the patient before any ill effect. I am not sure of the type of insulin you are talking about, however a good rule of thumb is to have another nurse double check your insulin dose. Any time you draw up more than 10 units you need to seriously question the dose, double check the order and have another nurse double check you. Mistakes will happen, at least you caught it in time!

Noney

Specializes in Critical Care.

((((((((((((((((((HUG)))))))))))))))))

Was the order written as 5u or 5 units? It's safer to write the word units out, but alot of people don't.

This was a big mistake, but you caught it and took action quickly. You prevented pt harm. That's the most important thing.

As far as reorganizing you worksheet I'm not sure what you mean? Are you writing you orders on a worksheet? Was the insulin order on a MAR? Were you using the MAR or looking at notes you wrote on a worksheet?

We are supposed to have 2 nurses check our insulin at the hospital I work at, but I rarely see it being done. Your mistake could have avoided by having another nurse check the insulin after it was drawn up.

Noney

organize your worksheet by preparing it your self as follows:

Pt name: dob:

diagnosis:

hospital stay day#

allergies:

tests to be done this day: fsbs @12n

vital signs: q 8hr

surgical procedure: ebl!!!!!!!!!!!!!!!

ask reporting nurse if vitals and output are wnl and then look as soon as you get the chart to see if there is a drop in either!!!!

list any special tests due:xray, labs to be drawn?????

anticipated discharge date????

any pertininent social info???

any abn labs????

Then manually write down your meds on the sheet and cross them off as you give them(write them for the entire 8-12 hr shift)

always list "hang new bag of iv fluid" on the last of you meds so that you'll leave the oncoming nurse in good shape.

Teaching:

treatments: times included

and GET ONE SHEET OF CLEAN COPYING PAPER TO DO THIS ON:

ONE SHEET PER ONE PAPER.

I also aDD uop and last v/s on the report sheet so that i can give an accurate report to my oncoming nurse.

Use this sheet to work by........cross off the tx as you do them....cross off the meds as you do them....and by the end of the shift you can "SEE" whats left to be done.

and dont be afraid to ask another nurse to double check your insulin before you give it.ALL nurses should do that!!!1 its a policy at our facility!!!!

another option is on your home pc draw up another work sheet on your word processor.....you can print it off or simply carry one copy to work and run copies off the fax there for you to work by.

It used to be, many years ago, that one always checked insulin with another person prior to giving. That changed and no one checked. Now, however, at the hospital I work at, it is policy to check certain meds with another nurse before giving, insulin is one of them.

I know you must feel terrible but thank God the patient is okay.

God bless.

Brownms46

Specializes in Everything except surgery. Has 27 years experience.

novolin ge Toronto

extended insulin human zinc suspension, [uSP] a long-acting insuln consisting of insulin human reacted with a zinc salt to produce zinc-insulin crystals.

I agree with the other posters, that the best way to assist in preventing mistakes with Insulin, is to have someone confirm the dose and the order with you. I have always done this, and even though I don't always see others doing it, I have never had a nurse even have the slightest problem with checking Insulin with me:)!

You did good in admitting the mistake, and acting quickly to prevent SEs to the pt. You did the best anyone could do, when a mistake is made. We're all human, and unfortuantely we do all make mistakes:). We can't make ourselves perfect, we can only continue to strive for to be as careful as we possibly can.

nurse1975-25, we've all been there at one time or another. Thank heavens you caught it in time. The worst mistake I can recall making is missing the med. concentration on a pain pump cassette. It had been doubled in strength, but I continued to give it at the same rate as previously. The patient was very sleepy, but still in pain. Three other nurses didn't catch the error. I caught it myself 3 days later! :rolleyes: :eek: I tell ya, I was beside myself worrying about it!

It is important remind yourself of these 3 things:

1) I am human, humans make mistakes.

2) MOST nursing drug errors do NOT kill people,

3) The important thing is to acknowledge my mistake and learn from it so it doesn't happen again. Beating myself up over it serves NO usefull purpose. As a matter of fact, if you obsess about mistakes, and get all agiated and uptight, you are liable to make MORE mistakes!

As you get more experienced, you will recognize when a drug dose is abnormally large or small. 50 units is an awful lot of insulin. For a more experienced nurse, that alone would have set off an alarm bell to double check the dose.

As has been said in previous posts.... it is policy that we double check insulin with another RN and we do it faithfully. We are required to chart the initials of the nurse we check it with when we chart the med.

Tweety, BSN, RN

Specializes in Med-Surg, Trauma, Ortho, Neuro, Cardiac. Has 28 years experience.

You live and learn. Best wishes. Sorry this happened to you.

Ditto. Live and learn. We have all made mistakes and you know, we will all make more mistakes, trick is to try and not make the same one over again!!

My ex-wife, a great nurse, worked in Peds ICU and made a near fatal med error, patient coded, on vent, not a good scene. Only reason she did not get sued is because the patient was terminally ill and the family did not want to make matters worse. She was suspended by the hospital and board of nursing investigated after they reported it. It was ugly.She carried that with her for a while. But, she NEVER made that kind of mistake again.

Don't know what my point is other than to say we all make them. Live and learn and don't beat yourself up. Just get up, dust yourself off, learn what you need to learn, and move on. You have helped many people I am sure and you will probably help many more. Focus on the good stuff you have done and are doing. Chin up!!!!!!!!!!!!!!!!!!!! :)

Hi,

One of the ways it is also easy to give 10 times the dose of insulin is to use a tuberculin syringe instead. I have seen it happen twice, once given and once caught before it was given.

I believe it was also written up in one of the Nursing magazines.

When I am precepting I always tell the orientee that even if they have to go to another unit to get one always use an insulin syringe. We always double check each other, it is hospital policy.

Thank you so very much for all of your replies. I became a nurse to help people and I am trying hard not to let myself be eaten by the guilt bug. God, it is a feeling I wish on no one. GOD BLESS YOU ALL! May your hands heal and your hearts love.

SmilingBluEyes

Has 20 years experience.

two licensed persons have to check any form of insulin before it's given where i work.

this does indeed help cut down on such errors.'

i bet you learned from this. try to move on, now the wiser. best wishes.

Guest
This topic is now closed to further replies.